Pseudohyperkalaemia with extreme leucocytosis

178 0
We were following a CKD patient with CLL in hospital with the haematology team. One morning, out of the blue, his potassium came back at 6.5mmol/L. It had been stable in the high four range for the duration of his admission to that point. There were no changes to his diet or medications – nothing to blame that we could ascertain.
When the team called us, we suggested repeating the lab draw stat, taking care to minimize any chance of haemolysis (avoid tourniquet etc.), and to perform an ECG while we were waiting for the repeat result to come through. The ECG showed normal sinus rhythm and no changes associated with hyperkalaemia; the patient looked well, but the repeat serum sample came back at 6.7mmol/L!!!
Very importantly, looking through the rest of his lab results we noted his peripheral white cell count was shooting up (>100K). A spark of inspiration from one of the attendings wondered if this could be pseudohyperkalaemia from extreme leucocytosis?
Potential mechanisms for pseudohyperkalaemia in cases of leucocytosis and thrombocytosis include:
  1. release of K during the clotting process of collected blood 
  2. abnormally high fragility of the leucocytes. 

Other factors that increase tendency for lysis include increased temperature, length of sample standing time, use of pneumatic blood drawing devices, tourniquets and ‘difficult sticks’. Due to the influence of the clotting process, plasma samples more closely reflect the true potassium level than serum samples in these patients.

If a case of pseudohyperkalamia is suspected, then it’s important to figure out what type of tube the blood is collected in at your hospital. Simultaneous samples should be taken for plasma and serum processing. If pseduohyperkalemia is present, the plasma sample will be the more accurate – we sent a sample in arterial blood gas syringe (which are heparinized, processed very quickly and the results based on plasma samples) – the K came back at 4.8mmol/L, avoiding unnecessary and potentially dangerous treatment.
A final point in ensuring patient safety in this scenario is accurate handover to night-staff or change of shifts – make sure everyone knows to order and treat according to the plasma sample.
See Nate’s post for other causes of pseudohyperkalaemia or Justin’s post on a similar patient presentation.

Leave a Reply